CSN Login
Members Online: 3

nausea from radiation

rclowe
Posts: 1
Joined: Mar 2007

I am also new to this group. My wife has thyroid cancer and has done very well up to this point. Virtualy no side effects. She just recieved her first scan yesterday after recieving 3 mic. (I believe it's called microcuries, is that right?) of the radio active iodine. They treated her with 100 mic. yesterday and now she has real bad nausea. Does anyone know what might help to settle her stomach a little? She is one of those people that seems to have enless energy and can't stand to sit around and be sick. I know we should be thanking our lucky stars that this is all we are having to deal with so far, but it would sure be nice if we could get rid of her nausea too.
I would be greatful for any help. Thank you.

Rustifox's picture
Rustifox
Posts: 131
Joined: Mar 2005

Hi, RC. Nausea after a treatment dose of radioactive iodine is relatively common, unfortunately (although many doctors will deny it), but can evolve to a serious situation in more ways than one. This needs to be dealt with.

It is very important that her doctors are aware of this, as any vomit can be contaminated for the first 24-72 hours after a treatment dose of 100mCi's... first thing would be to call the radiologist/endocrinologist that is handling her care, and advise them of the severe nausea - they may want to prescribe prescription medications that will ensure she does not vomit, or that any contamination is contained if she has vomitted. Further, because she is so hypothyroid now, dehydration can become a very serious concern. Severe hypothyroidism can evolve into a complication known as myxedema crisis or myxedema coma - a rare, but known complication.

Definitely contact her doctor, or the hospital that has administered the dose to her - if she resided in some areas of Canada, for example, she would have been required to remain in isolation, in hospital, for up to 3 days after a treatment dose like this.

Once you have spoken to the doctors, other things that may help are flat ginger ale, and candied ginger (chunks of dried ginger covered with sugar - you can purchase this in the bulk foods section of most supermarkets). Peppermint (herbal) tea is helpful, too, again, sipped with sugar... but it is important that she gets her fluid levels up, and is eating enough to be able to stimulate a post-treatment dose bowel movement.

But please do be aware that this severe nausea can be a fairly serious concern after a treatment dose. These guidelines may help a bit, too:
http://www.mythyroid.com/radioactiveiodinecancer.html

Please do seek help from her doctor(s), RC. Pets, children, etc can become contaminated from excess radiation contained in vomit, and in her hypothyroid state in preparation for treatment, dehydration from nausea can become quite serious, causing complications of severe hypothyroidism. This needs a doctors care.

There are many links available on my personal web page here, too, that maybe helpful to you over the next few weeks (I had a computer crash, and don't have them right handy on my favorites list anymore)... look under my member name to locate that page. There are some links there that will also describe the difficulties encountered with myxedema crisis, too - again, this can be very serious, so don't let it go.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network